Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 5, NWS Midland/Odessa, TX

January 16, 202322 counties in Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Jan 16, 2023, 2:52 AM CST for 22 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Jan 16, 2023, 9:00 AM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2023, 2:52 AM CST (08:52 UTC)
In effect from
Jan 16, 2023, 9:00 AM CST
Expired
Jan 16, 2023, 10:00 PM CST
In force
13 hr
Issued by
NWS Midland/Odessa, TX
All 24 counties

Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Presidio County, TX, Reagan County, TX, Reeves County, TX, Scurry County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 45 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2936 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

810 
WWUS74 KMAF 160852
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
252 AM CST Mon Jan 16 2023

NMZ027-TXZ270-271-162100-
/O.CON.KMAF.HW.W.0003.000000T0000Z-230117T0400Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
252 AM CST Mon Jan 16 2023 /152 AM MST Mon Jan 16 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM CST /9 PM MST/
THIS EVENING...

* WHAT...West winds 40 to 60 mph with gusts up to 75 mph
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until late this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Severe turbulence near the mountains will 
  be hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive.

&&

$$

NMZ028-033-034-TXZ045>048-050>053-059>063-067>070-272>274-277-278-
162100-
/O.NEW.KMAF.WI.Y.0005.230116T1500Z-230117T0400Z/
Eddy County Plains-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-
Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Davis Mountains-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, 
Andrews, Stanton, Big Spring, Colorado City, Mentone, Kermit, 
Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, 
Big Lake, Van Horn, Pecos, Fort Davis, and Alpine
252 AM CST Mon Jan 16 2023 /152 AM MST Mon Jan 16 2023/

...WIND ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING
TO 10 PM CST /9 PM MST/ THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Most of southeast New Mexico, the Permian Basin, 
  Upper Trans Pecos, and Davis Mountains.

* WHEN...From early this morning to late this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Gusty winds could blow around unsecured 
  objects. Small tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
289 
WWUS74 KMAF 162007
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
207 PM CST Mon Jan 16 2023

NMZ027-TXZ270-271-170400-
/O.CON.KMAF.HW.W.0003.000000T0000Z-230117T0400Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
207 PM CST Mon Jan 16 2023 /107 PM MST Mon Jan 16 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM CST /9 PM MST/
THIS EVENING...

* WHAT...West winds 40 to 60 mph with gusts up to 75 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 10 PM CST /9 PM MST/ this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-033-034-TXZ045>048-050>053-059>063-067>070-272>274-277-278-
170400-
/O.CON.KMAF.WI.Y.0005.000000T0000Z-230117T0400Z/
Eddy County Plains-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-
Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Davis Mountains-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, 
Andrews, Stanton, Big Spring, Colorado City, Mentone, Kermit, 
Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, 
Big Lake, Van Horn, Pecos, Fort Davis, and Alpine
207 PM CST Mon Jan 16 2023 /107 PM MST Mon Jan 16 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST /9 PM MST/
THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Most of southeast New Mexico, the Permian Basin, Upper 
  Trans Pecos, and Davis Mountains.

* WHEN...Until 10 PM CST /9 PM MST/ this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Gusty winds could blow around unsecured 
  objects. Small tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Jan 15, 10:28 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Jan 15, 10:28 PM CST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1028 PM CST Sun Jan 15 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 147 PM CST Sun Jan 15 2023

WV imagery shows a broad, upper trough moving through the region
this afternoon, accompanied by an abundance of mid/high cloud. KMAF
VWP shows strong southwest flow in the lower levels, which matches
up well with forecast soundings.  However, thick mid/high cloud is
playing hob by inhibiting mixing, resulting in much lower winds than
previously expected.  Indeed, when sucker holes appear, we're seeing
a concurrent jump in winds.  Looking upstream, it appears that
clouds will dominate most of the afternoon.  Any mixing that does
take place will diminish after sundown, so we're going to end much
of the current wind advisory at sundown, and just keep it going
invof the Guadalupes/Delawares until 06Z.  We'll also keep the
warning for the Davis Mountains going until 06Z as well, as there's
likely high winds at the higher elevations.  These winds, and ample
cloud cover, will yield temperatures overnight similar to this
morning's--well-above normal.  A few showers may develop in the
Sacramentos, Guadalupes, and extreme wrn Eddy County overnight and
Monday.

Monday, the upper trough will be approaching the MS River Valley,
having pushed a Pac front through here, but a mountain wave
signature will persist over the Guadalupes, and 700mb height
gradients will maintain 60m/200nm or better.  A little less cloud
cover is expected, and there for more efficient mixing than this
afternoon.  This will maintain high winds in the Guadalupes, and an
advisory may be needed once again on the plains.  If winds pan out,
a little BLDU is expected, as well.  Despite the Pac front,
afternoon highs should stay well-above normal.

Monday night, winds should finally diminish as gradients slacken and
decoupling commences, but persistent cloud cover will keep overnight
mins above normal once again.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 147 PM CST Sun Jan 15 2023

After all the excitement in the short term, there will be a lull in
winds on Tuesday and zonal flow aloft with ample sky cover will keep
temperatures relatively steady in the 60s and low 70s. The next
upper trough will be making its way across the Desert Southwest
on Tuesday and should generate enough lift to produce a few
showers Tuesday afternoon through Wednesday morning. This system
won't be a rain-maker with limited moisture in the mid-levels and
much drier air at the surface. The higher terrain may be the only
ones who see any rainfall reach the ground, but regardless of how
this system shakes out, any and all precipitation should remain
below 0.10" for the entire event.

Gusty winds will return Wednesday as the trough approaches with high
winds in the mountains in the afternoon, and a High Wind Watch will
likely be needed in upcoming forecast packages. Even the surrounding
Plains and Foothills will be windy, nearing Wind Advisory criteria
nearly everywhere. Given the rain will be dissipating by Wednesday
morning and strong winds will be returning, expect a dusty afternoon
with blowing dust likely reducing visibility. These high winds
will create near-critical fire weather conditions, see the
discussion below for more details. Luckily, cooler temperatures
on Wednesday in the 50s and 60s behind a Pac front should help
moderate some of these concerns.

As the trough moves up and out late Wednesday, we'll begin a slow
warming and drying trend Thursday and Friday in the upper 50s to
mid 60s with clearing skies by the end of the week. The next major
event will be a positively tilted trough that will bring
significantly colder air, along with some precipitation, to our
region this weekend. While models aren't yet in agreement with the
progression and subsequent precipitation with this next system,
it could potentially bring a brief rain/snow mix to the higher
terrain across our western CWA, although any QPF will be light. We
will be watching this upcoming system closely.

&&

.AVIATION...
(06Z TAFS)
Issued at 1025 PM CST Sun Jan 15 2023

Wind will remain westerly today and tonight. Most TAF sites have
lost their gusts but it will gusty again tomorrow before midday.
VFR overall but could see local MVFR vsbys with blowing dust
tomorrow. High Wind Warning remains in effect tonight and tomorrow
for Guadalupe Mountains with severe turbulence possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               50  70  48  70 /   0   0   0   0
Carlsbad                 46  63  47  64 /   0  10   0  20
Dryden                   46  76  46  74 /   0   0   0   0
Fort Stockton            48  71  47  71 /   0   0   0   0
Guadalupe Pass           43  53  42  55 /  10  10  10  30
Hobbs                    44  64  45  63 /   0   0   0  10
Marfa                    37  65  37  64 /   0   0   0  10
Midland Intl Airport     51  69  48  68 /   0   0   0   0
Odessa                   51  68  48  68 /   0   0   0   0
Wink                     47  68  46  68 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 10 PM CST /9 PM MST/ Monday for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Wind Advisory until midnight CST tonight for Eastern Culberson
     County-Van Horn and Highway 54 Corridor.

     High Wind Warning until midnight CST tonight for Davis Mountains.

NM...High Wind Warning until 9 PM MST Monday for Guadalupe Mountains
     of Eddy County.

     Wind Advisory until 11 PM MST this evening for Eddy County
     Plains.

&&

SHORT TERM...72
LONG TERM....88
AVIATION...72
Hazardous weather outlook, Jan 16, 2:28 AM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
228 AM CST Mon Jan 16 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-170830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
228 AM CST Mon Jan 16 2023 /128 AM MST Mon Jan 16 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains through this evening.

A High Wind Warning is in effect through this evening for the Davis
Mountains.

A Wind Advisory is in effect through this evening for much of
southeast New Mexico, the Permian Basin, Davis Mountains, Highway 54
corridor, and the Upper Trans Pecos.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

High winds are possible Wednesday across the Guadalupe, Delaware,
and Davis Mountains.

Near-critical fire weather conditions are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Jan 16, 12:16 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1216 AM CST MON JAN 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     NON-TSTM WND GST 4 W WHITES CITY         32.18N 104.44W
01/15/2023  M64 MPH          EDDY               NM   PARK/FOREST SRVC

            BATDRAW RAWS.

0952 PM     NON-TSTM WND GST 1 ENE PINE SPRINGS      31.89N 104.80W
01/15/2023  M62 MPH          CULBERSON          TX   PARK/FOREST SRVC

            AT THE PINERY RAWS.

1240 PM     NON-TSTM WND GST 2 SW TATUM              33.24N 103.34W
01/15/2023  M58 MPH          LEA                NM   MESONET

            AT THE TATUM MESONET.

&&

Nearby

Wind Advisories in Texas, 2023Wind Advisories in New Mexico, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.